Alert archive / New Mexico / Flash Flood Warnings in 2010

Flash Flood Warning 60, NWS Midland/Odessa, TX

September 23, 2010Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 23, 2010, 9:15 AM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2010, 9:15 AM MDT (15:15 UTC)
Expired
Sep 23, 2010, 12:00 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 171 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 3.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

581 
WGUS54 KMAF 231515
FFWMAF
NMC015-231800-
/O.NEW.KMAF.FF.W.0060.100923T1515Z-100923T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
915 AM MDT THU SEP 23 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL NOON MDT

* AT 905 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS AND TRAINED
  WEATHER SPOTTERS CONTINUED TO DETECT FLASH FLOODING ACROSS EDDY
  COUNTY.  MOST OF THE ARROYOS AND STREAMS ARE FULL DUE TO THE      
  RECENT HEAVY RAINFALL THAT HAS OCCURRED...AND SOME ARE FLOWING
  OUT OF THEIR BANKS. THIS IS ESPECIALLY TRUE ALONG DARK CANYON
  DRAW SOUTHWEST OF CARLSBAD. SOME LOCATIONS HAVE RECEIVED OVER
  4 INCHES OF RAIN NEAR AND JUST WEST OF US62...SOUTHWEST OF WHITES
  CITY. MOTORISTS SHOULD CONTINUE TO AVOID THE INTERSECTION OF
  DARK CANYON ROAD AND HIDALGO FOR THE NEXT SEVERAL HOURS DUE TO
  WATER COVERED ROADWAYS. ALTHOUGH RAINFALL RATES HAVE RECENTLY
  DECREASED OVER THE REGION...SHOWERS AND THUNDERSTORMS ARE STILL
  ANTICIPATED THROUGH THIS AFTERNOON.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN
  RIVERS...LOCO HILLS...LAKEWOOD...COTTONWOOD...DAYTON...CARLSBAD
  NORTH...AVALON...ATOKA AND ARTESIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

&&

LAT...LON 3296 10412 3297 10406 3296 10381 3242 10382
      3201 10404 3201 10485 3236 10486 3252 10485
      3254 10484 3296 10483 3298 10413

$$
1 follow-up statement
934 
WGUS74 KMAF 231752
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1152 AM MDT THU SEP 23 2010

NMC015-231801-
/O.EXP.KMAF.FF.W.0060.000000T0000Z-100923T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
1152 AM MDT THU SEP 23 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT NOON MDT FOR EDDY COUNTY...

AT 1151 AM MDT...THE FLOOD WATERS HAD RECEDED. THEREFORE THE FLASH
FLOOD WARNING WILL BE ALLOWED TO EXPIRE. MOTORISTS SHOULD STILL
REMAIN CAUTIOUS THIS AFTERNOON...HOWEVER...ESPECIALLY NEAR LOW
WATER CROSSINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3296 10412 3297 10406 3296 10381 3242 10382
      3201 10404 3201 10485 3236 10486 3252 10485
      3254 10484 3296 10483 3298 10413

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 7:45 AM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 23, 7:45 AM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
845 AM CDT THU SEP 23 2010

.UPDATE...
A QUICK UPDATE HAS BEEN ISSUED TO REFLECT CURRENT TRENDS.

&&

.DISCUSSION...
DEEP MOISTURE REMAINS IN PLACE THIS MORNING ACROSS MUCH OF
SOUTHEAST NEW MEXICO AND WEST TEXAS. THE PWAT THIS MORNING FROM
MAF/S 12Z SOUNDING WAS AN UNSEASONABLY HIGH 2.02 INCHES. THIS
MORNING...A MID LEVEL SHORTWAVE TROUGH CONTINUES TO PRODUCE
SHOWERS AND ISOLATED THUNDERSTORMS OVER SOUTHEAST NEW MEXICO. THE
LIFT ASSOCIATED WITH THIS FEATURE WILL MOVE ACROSS THE NORTHERN
PERMIAN BASIN THIS AFTERNOON. THIS WILL BE ONE FAVORED LOCATION FOR
ADDITIONAL DEVELOPMENT. THE MAIN CONCERN FOR FLASH FLOODING LATER
TODAY WILL LIKELY BE ALONG A DEEP MOISTURE CONVERGENCE AXIS
ACROSS THE DAVIS MOUNTAINS AND UPPER TRANS PECOS REGION. IN
ADDITION...ANOTHER WEAK SHORTWAVE TROUGH AXIS WILL PASS OVER THE
REGION LATE THIS AFTERNOON AND EVENING. WE HAVE INCLUDED A MENTION
OF HEAVY RAINFALL IN THE GRIDS...AND THIS WILL BE ESPECIALLY TRUE
NEAR THE DAVIS MOUNTAINS THIS AFTERNOON WHERE SOME WEAK
INSTABILITY IS ANTICIPATED. A FLASH FLOOD WATCH REMAINS IN EFFECT
FOR SOUTHEAST NEW MEXICO...THE GUADALUPE AND DAVIS MOUNTAINS...THE
PRESIDIO RIVER VALLEY AND PORTIONS OF THE UPPER TRANS PECOS
THROUGH THIS EVENING. TEMPERATURES WERE LOWERED A COUPLE OF
DEGREES FOR MOST LOCATIONS CONSIDERING CURRENT TRENDS AND
THE EXPECTED RAINFALL. ALL UPDATED PRODUCTS HAVE BEEN SENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              83  68  82  65  /  40  40  30  50
CARLSBAD NM                83  65  85  63  /  70  20  20  30
DRYDEN TX                  83  70  88  69  /  30  20  30  30
FORT STOCKTON TX           85  68  84  65  /  60  30  30  40
GUADALUPE PASS TX          75  62  77  58  /  60  20  20  30
HOBBS NM                   80  64  84  63  /  90  40  20  40
MARFA TX                   77  57  82  57  /  70  30  30  30
MIDLAND INTL AIRPORT TX    83  67  83  65  /  50  30  30  50
ODESSA TX                  83  67  82  65  /  50  40  30  40
WINK TX                    84  67  86  65  /  60  40  30  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
     GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS...MARFA PLATEAU...PRESIDIO VALLEY...REEVES COUNTY
     AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

78/49
Hazardous weather outlook, Sep 23, 3:14 AM MDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 AM CDT THU SEP 23 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
414 AM CDT THU SEP 23 2010 /314 AM MDT THU SEP 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

REMNANTS OF TROPICAL DEPRESSION GEORGETTE WILL STREAM NORTHEAST INTO
WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY AND TONIGHT. AS A
RESULT... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...MAINLY OVER
SOUTHEAST NEW MEXICO...THE VAN HORN AND HIGHWAY 54 CORRIDOR...AND
THE DAVIS AND APACHE MOUNTAINS. ANY STORMS THAT DO DEVELOP WILL BE
ACCOMPANIED BY OCCASIONAL LIGHTNING AND VERY HEAVY DOWNPOURS.
BECAUSE OF THIS...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF
SOUTHEAST NEW MEXICO...CULBERSON...REEVES... JEFF DAVIS...AND
PRESIDIO COUNTIES...AND A PORTION OF BREWSTER COUNTY CONTAINING
ALPINE. ONE TO TWO INCHES OF RAINFALL WILL BE POSSIBLE IN THESE
AREAS...WITH HIGHER LOCALIZED AMOUNTS. SOUTHEAST NEW MEXICO AND
THE GUADALUPE MOUNTAINS RECEIVED BETWEEN TWO AND THREE INCHES OF
RAINFALL WEDNESDAY AFTERNOON AND NIGHT...AND SATURATED SOILS WILL
EXACERBATE FLASH FLOODING AS A RESULT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE BEST CHANCE FOR THUNDERSTORMS WILL SHIFT FARTHER SOUTH AND EAST
THROUGH MONDAY.   HEAVY RAIN WILL CONTINUE TO BE THE MAIN CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...LOCAL
INTERESTS SHOULD KEEP ABREAST WITH THE POTENTIAL FOR LOCAL
FLOODING AND FLASH FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 6:47 PM MDTAreal Flood AdvisoryMAFEddy118 min
Sep 22, 7:26 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Sep 22, 7:35 PM MDTFlash Flood WarningMAFEddy3 hr
Sep 22, 9:34 PM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Sep 22, 10:29 PM MDTFlash Flood WarningMAFEddy3 hr
Sep 22, 11:05 PM MDTAreal Flood AdvisoryMAFLea3 hr
Sep 23, 1:42 AM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Sep 23, 2:50 AM MDTFlash Flood WatchMAFEddy, Lea63 hr
Sep 23, 5:37 AM MDTAreal Flood AdvisoryMAFEddy113 min
Sep 23, 6:29 AM MDTFlash Flood WarningMAFEddy3 hr

Nearby

Flash Flood Warnings in New Mexico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.